How to Identify and Handle Amoxicillin Rash

An amoxicillin rash is a possible side effect that can happen when one takes the medication called amoxicillin. Amoxicillin is a penicillin based antibiotic that is used to help kill off bacterial infections. Amoxicillin is especially effective in reducing infections of the ear, nose, throat, stomach, and even the skin. If you have recently noticed a rash on your body that occurred around the time that you started taking or finished a round of the amoxicillin antibiotic, then you might very well be dealing with an amoxicillin rash.

About Amoxicillin Rash

In the medical world, the rash caused by taking amoxicillin is a type of maculopapular rash, which is the same kind of rash that might pop up in a case of the measles, syphilis, rubella, or scarlet fever. One of the first things we tend to fear when we feel a rash creep up during antibiotic use is that we are allergic to the medicine. Children seem to be the most likely candidates to experience a rash associated with antibiotics. As they are still young, their immune systems can be a bit ‘jumpy’ when it comes to medication, certain types of food, and even detergents and soaps. As a result, a child’s immune system may produce a heightened response to the presence of amoxicillin which manifests in the form of a rash. Although children are more likely to experience this type of reaction, children in their teens and adults of all ages can also have this type of reaction to amoxicillin. It probably goes without saying that an individual who has previously broke out in an antibiotic-caused rash is much more likely to have a repeat occurrence than someone who has never had this type of reaction before.

An amoxicillin rash is not exactly the same as a true allergic reaction to an antibiotic, which is often characterized by hives. Hives are round or crescent shaped bumps that can pop up on the skin in random areas all over the body. They itch quite a lot and tend to disappear quickly only to pop up in another spot on the body. Along with hives, a severe allergic reaction may also cause wheezing or difficulty breathing, swelling in the throat, drooling, dizziness, fainting, and a quickened or slowed heartbeat. These are common symptoms of anaphylactic shock and anyone experiencing this type of reaction to amoxicillin, or any other drug for that matter, should call 911.

Symptoms of Amoxicillin Rash

This type of rash is made up of small, flat, red bumps that typically cluster together. The rash can be itchy to varying degrees based on each person’s individual immune response. The amoxicillin rash tends to start on the trunk and then spreads to the arms and legs. The typical rash associated with amoxicillin is generally made up of bumps that are smaller than one centimeter in diameter. The bumps are usually flat and solid although it is not uncommon for the skin to be riddled with red spots that are neither bumpy nor depressed. A typical amoxicillin-caused rash is the result of the patient being sensitive to antibiotics and the rash is generally not accompanied by other symptoms. With a true allergy, as mentioned above, the patient would experience other symptoms of an allergic reaction, possibly even anaphylactic shock.

Sensitivity to Amoxicillin

If a person is very sensitive to antibiotics in general or if they seem to be particularly influenced by amoxicillin, they may experience a different type of rash called acute generalized exanthematous pustulosis. This type of rash tends to look at bit more worrisome than a maculopapular rash because it is comprised of small pustules that are filled with fluid or pus. If they are scratched they may weep, bleed, and/or become crusty or scabbed. Another possible reaction is that the blood vessels just under the skin may become inflamed. Inflammation causes swelling and redness and when it affects the blood vessels it can create the appearance of a rash on the skin’s surface.

How to Treat a Rash Caused by Antibiotics

Although a rash caused by antibiotics could be a little uncomfortable to look at and might cause some itching for a few days, the rash itself doesn’t really require any treatment. The rash caused by amoxicillin can pop up anywhere within 24 hours of starting the medication up to eight days after completing the antibiotic treatment. Usually the rash only lasts for about three days but it has been known to last as many as six to seven days. If the rash persists for a longer period of time then it might be necessary to see a doctor to make sure that the rash is not being caused by an underlying condition. In general, waiting it out seems to be the best solution. Generally once the antibiotic is out of one’s system the rash quickly fades away. In children the itchiness from the rash should only last a few days although the rash itself may last a bit longer as the child’s body processes the remainder of the medicine.